Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 133, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 10, 2011, 8:19 PM PDT for San Bernardino County, California. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2011, 8:19 PM PDT (03:19 UTC)
- Expired
- Sep 10, 2011, 8:39 PM PDT
- In force
- 20 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 7490 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
235 WUUS55 KVEF 110319 SVRVEF CAC071-110400- /O.NEW.KVEF.SV.W.0133.110911T0319Z-110911T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 819 PM PDT SAT SEP 10 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 900 PM PDT. * AT 813 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL SAN BERNARDINO COUNTY...OR 17 MILES NORTHEAST OF BAKER...AND ALONG INTERSTATE 15 BETWEEN MILE MARKERS 150 AND 160...AND WAS MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... INTERSTATE 15 BETWEEN MILE MARKERS 150 AND 160 IN NORTHERN SAN BERNARDINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3553 11610 3568 11577 3541 11565 3527 11589 TIME...MOT...LOC 0318Z 161DEG 18KT 3542 11581 $$ SC
2 follow-up statements
041 WWUS55 KVEF 110329 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 829 PM PDT SAT SEP 10 2011 CAC071-110400- /O.CON.KVEF.SV.W.0133.000000T0000Z-110911T0400Z/ SAN BERNARDINO CA- 829 PM PDT SAT SEP 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR NORTH CENTRAL SAN BERNARDINO COUNTY... AT 821 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL SAN BERNARDINO COUNTY...OR 18 MILES NORTHEAST OF BAKER...AND WAS MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... INTERSTATE 15 BETWEEN BAKER AND MOUNTAIN PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3540 11569 3531 11591 3553 11610 3568 11577 TIME...MOT...LOC 0328Z 159DEG 14KT 3545 11583 $$ SC
877 WWUS55 KVEF 110339 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 839 PM PDT SAT SEP 10 2011 CAC071-110348- /O.CAN.KVEF.SV.W.0133.000000T0000Z-110911T0400Z/ SAN BERNARDINO CA- 839 PM PDT SAT SEP 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY IS CANCELLED... THE THUNDERSTORM BETWEEN BAKER AND MOUNTAIN PASS CONTINUES TO MOVE TO THE NORTH AND HAS WEAKENED CONSIDERABLY AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM FOR NORTH CENTRAL SAN BERNARDINO COUNTY HAS BEEN CANCELLED. BRIEF HEAVY RAIN...SMALL HAIL AND LIGHTNING ARE STILL LIKELY WITH THIS STORM. LAT...LON 3540 11569 3531 11591 3553 11610 3568 11577 TIME...MOT...LOC 0338Z 159DEG 14KT 3549 11585 $$ SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:40 PM PDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 10, 6:40 PM PDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 640 PM PDT SAT SEP 10 2011 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...WITH SOME STORMS PERSISTING OVERNIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN. THUNDERSTORM COVERAGE WILL DECREASE SUNDAY AND MONDAY AS SOME DRIER AIR SPREADS NORTHWARD ACROSS SOUTHERN CALIFORNIA AND SOUTHERN NEVADA. && .AVIATION...FOR MCCARRAN...GIVEN THE ATMOSPHERE GOT WORKED OVER EARLIER THIS AFTERNOON OVER THE LAS VEGAS VALLEY AND THE FACT THAT NO SHRA/TSRA ACTIVITY APPEAR HEADING FOR IT AT THIS TIME IT APPEARS THINGS SHOULD STAY DRY THIS EVENING AND INTO TONIGHT. WINDS WILL FAVOR TYPICAL DIURNAL TRENDS AT UNDER 10 KTS BUT OUTFLOW FROM ANY SHRA/TSRA NEARBY THAT MOVE TOWARDS THE VALLEY COULD CAUSE ERRATIC SHIFTS IN THE DIRECTION AND INCREASES IN SPEEDS. FOR SUNDAY DRY AND STABLE AIR IS EXPECTED TO MOVE INTO THE LAS VEGAS VALLEY. THIS SHOULD REDUCE THE POTENTIAL FOR SHRA/TSRA GREATLY AND WITH SUCH LOW ODDS WILL KEEP THE TAF DRY. THE MAIN ISSUE AGAIN WILL BE THE POTENTIAL FOR OUTFLOW BOUNDARIES TO MOVE INTO THE VALLEY CAUSING GUSTY AND ERRATIC WINDS. WINDS OTHERWISE SHOULD TREND TOWARDS TYPICAL DIURNAL DIRECTIONS UNDER 10 KTS. SHRA/TSRA WILL CONTINUE TO BE POSSIBLE IN ALL OF THE APPROACH CORRIDORS THROUGH SUNDAY EVENING. SCT TO AT TIMES BKN CLOUDS TONIGHT AOA 10K FEET WITH FEW TO SCT AT BEST CLOUDS AOA 10K FEET ON SUNDAY FROM MID-MORNING ON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHRA AND TSRA WILL CONTINUE INTO TONIGHT ACROSS THE AREA MAINLY OVER THE SAN BERNARDINO COUNTY DESERTS AS WELL AS ESMERALDA AND CENTRAL NYE COUNTIES. A PUSH OF DRY AND STABLE AIR SHOULD SIGNIFICANTLY LIMIT SHRA/TSRA ACTIVITY OVER THE SAN BERNARDINO COUNTY DESERTS...MOST OF CLARK AND SOUTHERN NYE COUNTIES ON SUNDAY FROM THE MID MORNING HOURS ON. SCT SHRA AND TSRA ARE EXPECTED OVER MOHAVE...INYO...ESMERALDA...CENTRAL NYE AND LINCOLN COUNTIES. THE MAIN THREATS IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC WINDS WITH REDUCED CIGS AND VSBY POSSIBLE NEAR HEAVIER STORMS. OTHERWISE WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONS AT 10 KTS OR LESS WITH SCT CLOUDS AOA 10K FEET. && .PREVIOUS DISCUSSION... ISSUED AT 238 PM PDT SAT SEP 10 2011 .SHORT TERM...MAIN FEATURE OF INTEREST BESIDES THE MAIN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST HAS BEEN A SMALL SCALE CIRCULATION WHICH HAS MOVED SLOWLY NORTH OUT OF SAN BERNARDINO COUNTY AND THROUGH WESTERN CLARK COUNTY TODAY. THIS CIRCULATION COULD BE A LEFTOVER VORTEX FROM THE STRONG CONVECTION OVERNIGHT IN SAN BERNARDINO COUNTY...A SMALLER CIRCULATION WHICH GOT LEFT BEHIND AS THE NUMEROUS SMALLER CIRCULATIONS YESTERDAY CONSOLIDATED INTO THE MAIN UPPER CIRCULATION...OR SOME COMBINATION THEREOF. AT ANY RATE...IT HAS FOCUSED RAIN AND THUNDERSTORMS FOR MUCH OF THE DAY. AROUND THE PERIPHERY OF OUR CWA...ISOLATED STORMS WERE DEVELOPING OVER THE MOUNTAINS...EXCEPT FOR AN ARC FROM THE MORONGO BASIN UP TO BOULDER CITY AND BACK DOWN TO LAKE HAVASU...WHERE SKIES WERE MOSTLY CLEAR IN THE WAKE OF THE AFOREMENTIONED CIRCULATION. REDUCED POPS AND SKY COVER IN THIS AREA...BUT NOT QUITE AS MUCH AS SATELLITE LOOP WOULD SUGGEST...AS SPC ANALYSIS SHOWS THIS AREA REMAINS MOIST AND UNSTABLE. OTHERWISE...NOT A WHOLE LOT OF CHANGE TO THE PREVIOUS FORECAST. MODELS STILL SHOW A VERY WELL DEFINED DRY SLOT PUNCHING NORTH THROUGH THE MIDDLE OF OUR CWA SUNDAY AND MONDAY...WHICH SUGGESTS THE GREATEST COVERAGE OF AFTERNOON STORMS COULD BE ON THE WEST AND EAST FRINGES OF THE CWA WITH A MINIMUM IN BETWEEN. SOUTH WINDS COULD GET A LITTLE BREEZY IN THE DRY SLOT WHERE MIXED LAYER DEPTH IS MAXIMIZED. TEMPERATURES WILL BE HIGHLY DEPENDENT ON TIMING AND LOCATION OF PRECIP. .LONG TERM...TUESDAY THROUGH SATURDAY. DUE TO ACTIVE WEATHER IN THE SHORT TERM LESS TIME WAS DEVOTED TO THE LONG TERM FORECAST. MODELS OVERALL AGREE ON MOVING THE UPPER LOW THROUGH ON WEDNESDAY. MODELS ALSO KEEP THE MOISTURE ON THE SKIMPY SIDE FOR THE WESTERN PART OF THE CWA TUESDAY AND WEDNESDAY AND BETTER AMOUNTS ON THE EAST AND SOUTHEAST SIDES OF THE CWA AHEAD OF THE TROUGH. KEPT THE BEST POPS IN THE SOUTHEAST WHERE MOISTURE AND DYNAMICS OF THE ADVANCING LOW COMBINE. IF PRESENT MODELS TRENDS OF LOWER MOISTURE/PW VALUES CONTINUE...THE POPS MAY NEED LOWERING EVEN MORE...ESPECIALLY IN THE WESTERN ZONES. WEAK AND BRIEF RIDGING MOVES IN THURSDAY.FOLLOWED BY A PACIFIC NORTHWEST TROUGH ON IT HEELS. THIS TROUGHING WILL BRING IN A WEST TO SOUTHWEST FLOW AT THE END OF THE WEEK. FOR NOW WILL CONTINUE THE DRYING TREND THIS WILL PORTENDS AND KEEP MENTION OF POPS DUE TO THIS FEATURE OUT OF THE PICTURE FOR NOW. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && AVIATION...STACHELSKI PREVIOUS...MORGAN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
In the hours before
Local storm report, Sep 10, 7:27 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PDT SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 SSW BAKER 35.26N 116.08W
09/10/2011 E1.00 INCH SAN BERNARDINO CA PUBLIC
TWO SEPERATE REPORTS OF HAIL AT LEAST QUARTER SIZE IN
BAKER...ONE FROM IHOP AND THE OTHER FROM A CONVENIENCE
STORE. HAIL COVERED THE GROUND AND WAS STILL THERE TWENTY
MINUTES LATER.
&&
STACHELSKILocal storm report, Sep 10, 8:12 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
812 PM PDT SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 SSW BAKER 35.26N 116.08W
09/10/2011 E1.00 INCH SAN BERNARDINO CA PUBLIC
TWO SEPERATE REPORTS OF HAIL AT LEAST QUARTER SIZE IN
BAKER...ONE FROM IHOP AND THE OTHER FROM A CONVENIENCE
STORE. HAIL COVERED THE GROUND AND WAS STILL THERE TWENTY
MINUTES LATER.
0740 PM HEAVY RAIN 1 SSW BAKER 35.27N 116.08W
09/10/2011 E1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER REPORTED AROUND 4 INCHES OF WATER ON HIGHWAY
127 IN BAKER.
0752 PM HAIL 3 NE BARSTOW 34.91N 117.03W
09/10/2011 E0.25 INCH SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL OFFICER REPORTED PEA SIZE HAIL
ON OLD HIGHWAY 58 NEAR BARSTOW.
0809 PM HAIL 2 SW TWENTYNINE PALMS 34.12N 116.09W
09/10/2011 E0.25 INCH SAN BERNARDINO CA TRAINED SPOTTER
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:57 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Sep 10, 6:39 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 51 min |
| Sep 10, 7:03 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 91 min |
| Sep 10, 9:35 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Sep 10, 10:12 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 10, 10:32 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Sep 11, 4:04 PM PDT | Areal Flood Advisory | VEF | Inyo | 85 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.